Purpose: To report the occurrence of large submacular hemorrhages after photodynamic therapy with verteporfin in age-related macular degeneration patients with subfoveal choroidal neovascularization (CNV) composed of occult with no classic CNV in whom the hemorrhage precluded determining if additional therapy should be given within 3 months after initiation of treatment.
Design: Retrospective, noncomparative case series.
Methods: The records of all age-related macular degeneration patients who received verteporfin therapy for subfoveal lesions composed of occult with no classic CNV between February and July 2001 at The Wilmer Eye Institute were reviewed. Subjects who reported either having undergone a procedure to remove intraocular blood before a month 3 follow-up visit, or who had submacular hemorrhage at the month 3 visit that was severe enough to preclude determining if additional verteporfin therapy should be given were identified.
Results: Fifty-five eyes of 52 patients were reviewed. Five eyes (9% [95% confidence interval, 1.4%-16.6%]) developed submacular hemorrhage that precluded determining if additional verteporfin therapy should be given. Visual acuity 3 months after documentation of the hemorrhage decreased a median of 8.5 lines compared with pretreatment acuity.
Conclusions: Even in the absence of acute severe visual acuity decrease, submacular hemorrhage after verteporfin therapy can be associated with severe vision loss and preclude determining if additional therapy should be given.